Thunderstorm Wind, Terrell
- When
- September 14, 4:40 PM CST to 4:45 PM CST
- Where
- Terrell County, 3.85 mi WNW of Malvado
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.990, -101.930
Isolated strong to severe thunderstorms developed along the lower Trans Pecos during the afternoon resulting in localized severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Isolated strong to severe thunderstorms developed along the lower Trans Pecos during the afternoon resulting in localized severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Thu Sep 14 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 240 PM CDT Thu Sep 14 2023 This afternoon, a weak and somewhat diffuse front is draped roughly along the Pecos River, and will likely act as a focus for another round of convective development into this evening. Additionally, diurnal heating over higher terrain is expected to result in storms, with storms gradually moving east/southeast, with the speed of propagation largely dependent on cold pool evolution. The main concerns with storms today are locally heavy rain and downburst winds, though small hail will also be possible. High-resolution CAMs continue to indicate the potential for an MCS to develop off of the higher terrain of eastern New Mexico tonight, then trekking southward across the Texas South Plains and into the northern and northeastern Permian Basin prior to daybreak Friday. This complex would be accompanied with additional gusty winds and locally heavy rain, which may result in localized flooding concerns, especially for areas that have received appreciable rainfall over recent days. This convection will slide off to the southeast during the morning, with yet another round of more widespread showers and thunderstorms expected to develop in the vicinity of the aforementioned front, enhanced by the likely boundaries left behind by today and tonight's thunderstorm activity. Given cloud cover as well as expected rainfall, Friday's highs will be similar to today's, though likely a few degrees cooler, especially across portions of Southeast New Mexico and the Permian Basin given the location of the boundaries and precipitation. Highs should top out in the lower to middle 80s for most, with 90s through the Pecos and Rio Grande Valleys and across the Stockton Plateau. Guidance has sped up the arrival of our next cold front, which is now slated to push into northern portions of the forecast area overnight Friday night toward Saturday morning. Ahead of this feature, additional storms are expected, and associated outflow may push the front's arrival even earlier. Given ample low- and mid- level moisture ahead of the front, as well as a multitude of boundaries from prior convection, storm coverage will only increase overnight Friday night into early Saturday morning, with a further uptick expected as the front arrives. Temperatures will be slightly cooler early Saturday morning as a result, with lows in the lower to middle 60s for most, and some 50s possible for northern Lea county and the higher terrain. && .LONG TERM... (Saturday through Wednesday) Issued at 240 PM CDT Thu Sep 14 2023 Saturday, with the upper ridge deep south in Mexico, an upper trough will dig into the MS Valley, helping to reinforce the cold front that will fropa KMAF late Friday night/Saturday morning and pushing it through to the Rio Grande. This looks to be the coldest day this forecast, with highs just below normal everywhere but along the Rio Grande. Helping suppress the temperatures will be ample cloud cover and perhaps the best chances of convection this forecast, especially east and south along the front. Sunday, thicknesses begin recovering as ridging begins developing into West Texas and Southeast New Mexico behind the exiting trough. However, the ridge is forecast to remain deep in Mexico, resulting in only a gradual, minimal increase in temperatures through Wednesday, when highs should top out only ~ 7-9F above normal. By Thursday afternoon, long-range models are all over the place, but cluster prototypes suggest the the ECMWF has the best handle on the extended, with a trough centered over the NV/UT border. As such, thicknesses come down a bit Thursday afternoon, shaving a degree or so off Wednesday's highs. As mentioned above, Saturday looks to be the best window for rainfall as the front rolls through. Chances then taper off to the east as the week progresses. However, convective activity/QPE the past few days suggests the NBM remains unrealistically optimistic on POPs, and we're keeping chances out of categorical territory as a result. Due to ridging near the end of the extended, long-range models are fairly dry. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Thu Sep 14 2023 Lingering MVFR ceilings at HOB are expected to improve to VFR at the beginning of the period, with VFR conditions then prevailing areawide until late tonight when MVFR ceilings are expected to return to MAF/HOB around 08Z. Improvement to VFR is not expected there until late in the period, or just beyond. Thunderstorms are also possible once again this afternoon and evening, thus have included VCTS mention at HOB, INK, and FST where confidence is higher, and will monitor and amend as needed. Winds will be somewhat variable around storms or outflow boundaries, but will settle to the east/southeast overnight. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 83 66 80 / 60 60 70 70 Carlsbad 64 90 63 81 / 20 30 60 60 Dryden 71 93 69 84 / 30 50 70 70 Fort Stockton 67 92 66 83 / 20 50 60 70 Guadalupe Pass 63 85 59 75 / 10 20 30 50 Hobbs 63 82 61 77 / 40 40 70 60 Marfa 56 87 55 81 / 10 40 30 70 Midland Intl Airport 68 88 66 80 / 40 50 70 70 Odessa 69 87 65 80 / 30 50 70 70 Wink 68 92 67 83 / 20 50 60 70 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....44 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Thu Sep 14 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Thu Sep 14 2023 /1000 AM MDT Thu Sep 14 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms mid-afternoon and evening, mainly along and east of the Pecos. Any severe storms that do develop will be accompanied by damaging winds and large hail. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms mid-afternoon and evening Friday, mainly east of the mountains. Any severe storms that do develop will be accompanied by damaging winds and large hail. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The Laughlin AFB radar (KDFX), 178 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139644.